Mississippi, 2024

Tornadoes and Damaging Winds in Mississippi, June 4, 2024

June 4, 2024 · NWS LIX · 16 events in 5 counties and zones

The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward. The MCS had weakened quite a bit as it moved into northwest Louisiana. However, strong daytime heating and pooling moisture ahead of this was waiting for it in southern Mississippi. Those warm temps and high dewpoints increased surface and mid level instability that would support very strong updrafts. Although shear was relatively low, it was sufficient to support severe weather. About the time the MCS reached the Mississippi River, it began to rapidly intensify into a well organized system. As it moved through the area, it produced wide spread wind damage and four tornadoes. No injuries or fatalities reported with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 4, 2:57 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 4, 2:57 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 338 PM CDT Tue Jun 4 2024

Upper ridging near both the Atlantic and Pacific coasts this
afternoon with shortwaves over the middle and lower Mississippi
River Valley and a second over the Great Plains.

A complex of thunderstorms was moving into the area from the
northwest at press time and necessitated the issuance of a Severe
Thunderstorm Watch until 8 PM CDT across much of the northern half
of the CWA with the primary threat of damaging winds. Will
eventually see the current complex weaken with the loss of surface
heating. Ahead of the storms, temperatures ranged from the mid 80s
to lower 90s across the area with dew points generally in the mid
70s.

As has been the case for several days, the main concerns will be
with thunderstorm potential. As long as we continue in
northwesterly upper flow, each shortwave moving toward the upper
trough position will trigger a thunderstorm complex to our
northwest at some point. The complex then moves southeastward
toward the local area and eventually weakens as it outruns the
best thermodynamic support. Global and convection allowing models
have struggled to model these complexes both in spatial and
temporal details. Seemingly over the last several days, the ECMWF
operational model and longer range runs of the HRRR have performed
a bit better than most of the other models. The NBM certainly
gives these solutions some credence and will keep those numbers,
and in the case of this evening, bump them up somewhat, at least
through 02z or so. Once things stabilize behind the convection,
rain chances should diminish quickly for the remainder of the
night.

The ECMWF and HRRR both signal another complex during the day
tomorrow, and will not go with a dry forecast like the GFS and NAM
would indicate. Still will see temperatures get into the 90s
before convection gets going again, and won't depart from the NBM
temperature numbers tomorrow/tomorrow night.

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 338 PM CDT Tue Jun 4 2024

Troughing will be exiting the area to the east by Thursday morning,
leaving a remnant boundary behind. The most likely area for the
boundary seems to be in the northern portions of the area. Areas
south of the boundary will see enhanced heating due to compressional
warming. We will still have quality moisture on Thursday with PW
around 1.9-2 inches where the boundary lays up. So, with the
heating, moisture and trigger, expect storms to develop in the
vicinity of the best surface convergence where the boundary lays up
in the area.

Drier mid-level air looks to filter into the area Friday, decreasing
rain chances while keeping the boundary somewhere in the area.
Scattered showers and storms are still possible Friday, but the
coverage will be less than Thursday due to the drier air filtering
in.

The boundary looks to become diffuse by the weekend, so that will
lead to a lack of low-level trigger for convection. With quality
moisture still in the area with PW around 1.6-1.8 inches, expect a
more summer-time isolated convective regimes Saturday and Sunday.
Medium-range guidance differs significantly beyond the weekend with
a potential front at the beginning of next week. The spatial and
temporal aspect of the front seems very uncertain at this time, but
that is not surprising given it is about a week out.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jun 4 2024

Main question for aviation interests is convective development.
While TSRA are still well back toward KSHV, there's been quite a
bit of SHRA development in advance of that in the past 30-60, so
we may need additional amendments to add thunder in the next few
hours. Cloud bases generally between FL025 and FL035, but direct
impacts could produce MVFR ceilings and IFR visibilities. Most
convection should dissipate by 01z Wednesday. Potential for MVFR
to IFR ceilings prior to sunrise Wednesday. Based on the last few
days, certainly won't rule out an additional round of convection
on Wednesday.

&&

.MARINE...
Issued at 338 PM CDT Tue Jun 4 2024

Main marine concern will be the thunderstorm threat over the next
several days. Outside of thunderstorm wind potential, we'll have
the usual evening increase in winds to near 15 knots before they
subside again. Otherwise, no major marine issues anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  71  89 /  40  50  40  40
BTR  75  94  76  94 /  30  40  20  50
ASD  75  93  76  93 /  30  30  30  50
MSY  77  92  78  92 /  30  30  20  60
GPT  77  90  76  91 /  30  30  30  50
PQL  74  92  75  92 /  20  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....JZ
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, Jun 4, 1:46 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
246 PM CDT Tue Jun 4 2024

MSZ068-042030-
Wilkinson MS-
246 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILKINSON
COUNTY THROUGH 330 PM CDT
...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 18 miles northeast of Simmesport, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Adams and Dolorosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9122 3107 9157 3112 9162 3124 9156
      3124 9154 3122 9153 3123 9149 3126 9148
      3128 9149 3129 9147 3132 9146 3132 9142
      3134 9136 3134 9134
TIME...MOT...LOC 1945Z 242DEG 21KT 3114 9157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Jun 4, 2:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
346 PM CDT Tue Jun 4 2024

LAZ034>036-MSZ068-069-042115-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
346 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES, WILKINSON AND
AMITE COUNTIES THROUGH 415 PM CDT
...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to near Fort Adams to near
Grand Prairie. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Roads, Jackson, St. Francisville, Liberty, Centreville, Livonia,
Woodville, Gloster, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Lottie, and
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3132 9112 3135 9083 3125 9055 3049 9159
      3050 9175 3071 9173 3086 9182 3097 9181
      3104 9172 3104 9165 3097 9166 3104 9156
      3113 9163 3124 9156 3122 9151 3124 9148
      3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 2046Z 303DEG 34KT 3135 9108 3103 9157 3065 9213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

95/DM

The radar

The Hammond radar (KHDC), 90 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
June 4, 3:28 PM CST
Where
Wilkinson County, 0.69 mi S of Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.090, -91.070

Thunderstorm winds downed multiple trees across Centerville.

Tornado, Amite

When
June 4, 3:36 PM CST to 3:42 PM CST
Where
Amite County, 2.46 mi WNW of Liberty to 1.77 mi E of Liberty
Rating
EF1
Path length
4.2 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.180, -90.870

An EF-1 tornado embedded in a QLCS formed along Enterprise Rd west of Liberty where a large pine tree was snapped. This tornado then moved eastward towards Toler Ln where it peaked in intensity. Here, a swath of at least 20 pine trees were snapped clean near the base. This tornado then weakened as it moved east over highway 567 where only limbs were noted. The tornado came to the end of its lifecycle near McLain and Meadville Rd where it uprooted more pines and broke off large limbs. Peak winds were 100 mph.

Tornado, Amite

When
June 4, 3:48 PM CST to 4:03 PM CST
Where
Amite County, 4.63 mi WSW of East Fork to 0.91 mi NW of Glading
Rating
EF1
Path length
5.37 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.170, -90.750

This EF-1 tornado embedded in a QLCS formed along Highway 24 east of Liberty. Here, large limbs were broken off an oak tree. The tornado moved to the east-southeast towards Patterson Rd where small limbs were broken and uprooted trees were noted. This tornado strengthened to peak intensity of 100 mph as it moved into a patch of trees just west and on Peoria Rd. Here, large swaths of trees were either snapped or uprooted in a convergent pattern. A tree fell on a home here, but no one was injured. This tornado then paralleled Turner Rd to the south where it continued to snap and uproot pines. Damage from where a mobile home used to be was noted, but it's unclear whether it was from the storm. This tornado continued to the east-southeast before lifting soon after snapping a tree along Lower Glading Rd.

Tornado, Amite

When
June 4, 3:55 PM CST to 4:03 PM CST
Where
Amite County, 1.82 mi SW of Gillisburg to 7.14 mi E of Gillisburg
Rating
EF0
Path length
8.32 mi
Path width
275 yd
Continued into
Pike, Ms (LIX)
Reported by
NWS Storm Survey
Coordinates
31.010, -90.690

An EF-1 tornado embedded in a QLCS started just north of the Louisiana/Mississippi State line in Gillsburg. It uprooted and snapped hardwoods along Travis Rd and Highway 568. The tornado traveled eastward, snapping and uprooting many trees along Highway 571 and 584. The tornado exited Amite County near where Trinity Creek enters into Pike County. Peak winds were 95 mph.

Tornado, Pike

When
June 4, 4:03 PM CST to 4:11 PM CST
Where
Pike County, 2.74 mi WNW of Osyka to 2.47 mi WNW of Gladhurst
Rating
EF1
Path length
7.24 mi
Path width
275 yd
Reported by
NWS Storm Survey
Coordinates
31.020, -90.540

The EF-1 tornado embedded in a QLCS that started near Gillsburg, entered Pike County from Amite County near where Trinity Creek enters into Pike County. The tornado continued to snap and uproot trees just north of the Osyka as it traveled eastward, tracking across I-55 near the Osyka interstate exit. The tornado lifted near Centerville Rd and Charlie Rhodus Rd, where sporadic uproots were noted. Peak winds were 95 mph.

Thunderstorm Wind, Amite

When
June 4, 4:03 PM CST
Where
Amite County, 6.66 mi ESE of Gillisburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.010, -90.560

Thunderstorm winds downed large tree limbs along Highway 923.

Thunderstorm Wind, Amite

When
June 4, 4:03 PM CST
Where
Amite County, 1.9 mi ENE of Glading
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.160, -90.620

Thunderstorm winds downed a large tree along Lower Glading Road.

Thunderstorm Wind, Pike

When
June 4, 4:06 PM CST
Where
Pike County, 0.69 mi N of Osyka
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.010, -90.500

Thunderstorm winds snapped a tree in a field along highway 584 just east of I-55.

Thunderstorm Wind, Pike

When
June 4, 4:06 PM CST
Where
Pike County, 1.75 mi NW of Osyka
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.017, -90.522

Thunderstorm winds snapped a tree along Spears road just north of Highway 584.

Thunderstorm Wind, Pike

When
June 4, 4:07 PM CST
Where
Pike County, 2.07 mi N of Gayka
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.030, -90.480

Thunderstorm winds downed trees along Elarton Road.

Thunderstorm Wind, Pike

When
June 4, 4:09 PM CST
Where
Pike County, 2.16 mi SSE of Chatawa
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.040, -90.460

Thunderstorm winds downed trees along Old 51 S.

Thunderstorm Wind, Pike

When
June 4, 4:12 PM CST
Where
Pike County, 1.82 mi NW of Gladhurst
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.050, -90.400

Thunderstorm winds downed a tree along Charlie Rhodus road at the intersection of Gladhurst road.

Thunderstorm Wind, Pike

When
June 4, 4:12 PM CST
Where
Pike County, 1.69 mi WNW of Gladhurst
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.041, -90.406

Thunderstorm winds downed a tree along Charlie Rhodus road.

Thunderstorm Wind, Pearl River

When
June 4, 5:30 PM CST
Where
Pearl River County, Picayune
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.530, -89.680

Thunderstorm winds downed multiple trees in Picayune.

Thunderstorm Wind, Jackson

When
June 4, 6:35 PM CST
Where
Jackson County, 0.6 mi W of Ocean Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
30.420, -88.830

MDOT District 6 Engineer reported high winds damaged the devices that operate the arms that raise and lower when the Fort Bayou Drawbridge opens. Event time estimated by radar.

Thunderstorm Wind, Jackson

When
June 4, 6:36 PM CST
Where
Jackson County, 0.69 mi N of Vancleave
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.540, -88.680

Widespread tree damage from thunderstorm winds was reported across the county from west to east, mainly north of I-10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193343, 1193365, 1193399, 1193351, 1193355, 1193430, 1193440, 1193421, 1193424, 1193417, 1193414, 1193410, 1193413, 1193344, 1193346, 1193347.